High Wind, Orange
- When
- September 11, 9:00 AM EST to 3:00 PM EST
- Where
- Orange forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.402, -74.306 (the zone’s center; the record gives no point)
A strong pressure gradient developed between Hurricane Gustav, which intensified as it moved offshore, and a high pressure system, which built southeast. Wind speeds were sustained from 25 to 35 mph with peak gusts from 45 to 55 mph.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A strong pressure gradient developed between Hurricane Gustav, which intensified as it moved offshore, and a high pressure system, which built southeast. High winds quickly developed behind a strong cold front that trailed from a low pressure system over Northeast New England around 10:00 am EDT.Wind speeds were sustained from 25 to 35 mph with peak gusts from 45 to 55 mph. The highest wind gust measured by the Automated Surface Observing System at JFK Airport in Queens at 60 miles per hour at 2:27 pm EDT. These winds, which lasted at least 6 hours, resulted in 1 death, 4 injuries, and widespread power outages caused by down trees mainly across Long Island.A 66 year old man drowned when his small boat capsized in rough seas off City Island in Western Long Island Sound. Three other passengers sustained minor injuries.In Manhattan, 4 injuries occurred. A construction worker was critically injured when gusting winds blew a piece of plywood off the AOL Time Warner Center "under construction" in Columbus Circle around 1 pm. The plywood struck his head. Two women passers-by suffered minor injuries; a minor leg injury and shock. In midtown Manhattan, debris fell to the ground from a building construction site, which injured a passenger in a taxi.The Long Island Power Authority (LIPA) reported 93,000 power outages, which began around 11 am and peaked during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 11, 3:00 AM EST, 6 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 400 AM EDT WED SEP 11 2002 CURRENTLY...A FOG BANK IS SITTING OVER MUCH OF BROOKLYN...QUEENS AND LONG ISLAND. A FEW POCKETS OF FOG HAVE ALSO DEVELOPED NORTH OF THE CITY IN WESTCHESTER COUNTY...AS WELL AS COASTAL CONNECTICUT. OTHERWISE...IT IS A HUMID NIGHT ACROSS THE REGION. TEMPERATURES ARE IN THE LOWER 70S IN THE CITY AND ACROSS LONG ISLAND...AROUND 70 IN NEW JERSEY AND CONNECTICUT...AND IN THE 60S IN THE LOWER HUDSON VALLEY. A DEWPOINT DEPRESSION OF TWO DEGREES IS ABOUT AS DRY AS ANY REPORTING STATION IS OBSERVING. WINDS HAVE BEEN NEARLY NON-EXISTENT WITH ALL AREAS BETWEEN CALM AND 5 MPH. FOG HAS CAUSED SOME SEVERE VISIBILITY LOWERING THIS MORNING...WITH MOST AREAS ALONG THE SOUTH SHORE OF LONG ISLAND/BROOKLYN/QUEENS DROPPING BELOW 1/2 MILE AT TIMES. SHORT-TERM...GUSTAV HAS MADE THE TURN TOWARD THE NORTHEAST...AND HAS STARTED TO ACCELERATE. AS THIS STORM RACES AWAY FROM THE COAST SOUTH OF OUR WATERS...IT WILL CONTINUE TO INTENSIFY. THIS DEEPENING... COMBINED WITH A STRONG COLD FRONTAL PASSAGE THIS MORNING...AND HIGH PRESSURE BUILDING IN FROM THE NORTHERN PLAINS...WILL RESULT IN STRONG WINDS ACROSS OUR AREA TODAY. WILL ISSUE A WIND ADVISORY FOR THE CITY...THE SURROUNDING SUBURBS...LONG ISLAND...AND COASTAL CONNECTICUT FROM MID-DAY INTO THIS EVENING. (BASICALLY ALL ZONES EXCEPT FOR INTERIOR WESTERN AND CENTRAL CT...AND THE LOWER HUDSON VALLEY) TWO REASONS FOR THIS...ONE...HAVE ALREADY SEEN REPORTS OF SUSTAINED WINDS OVER 20 KT ALONG WITH GUSTS BETTER THAN 30 KT IN SOUTHERN ONTARIO PROVINCE OVERNIGHT. THIS HAS BEEN WITHOUT THE AID OF DAYTIME HEATING/MIXING. AND TWO...THE MODELS HAVE GUSTAV WITH A PRESSURE AT 06Z SOME 5 TO 10 MB HIGHER THAN THE LATEST ADVISORY. EVEN WITH THAT UNDERESTIMATION...MOS GUIDANCE HAS FORECAST WINDS THIS AFTERNOON BETWEEN 25 AND 30 KT AT SEVERAL STATIONS. COMBINE THESE TWO AND DONT REALLY SEE MUCH OF A PROBLEM GETTING A FEW METAR OBSERVATIONS OF 31+ MPH OR 46+ MPH. OTHERWISE...STRONG COLD AIR ADVECTION WILL SET IN BY MID-DAY...WHICH WILL HOLD TEMPERATURES DOWN TO AT OR JUST UNDER THE 80 DEGREE MARK...ALONG WITH RAPIDLY FALLING DEW POINT TEMPERATURES. OVER THE NEXT FEW DAYS...HIGH PRESSURE BUILDS IN SETTING THE STAGE FOR WHAT SHOULD BE ALMOST PERFECT LATE SUMMER/EARLY FALL WEATHER. PROBABLY WILL HAVE TO CLOSE THE WINDOWS AT NIGHT AND BREAK OUT A BLANKET WITH NIGHT-TIME TEMPS IN THE 50S EVEN IN THE CITY...POSSIBLY A FEW 40S OUT THERE? (NORTH AND WEST) MID-RANGE...THE HIGH STARTS TO SLIDE EAST OFF THE COAST THIS WEEKEND...SETTING UP A WARMER AND MORE MOIST RETURN FLOW IN ADVANCE OF THE NEXT COLD FRONT MONDAY. AS A RESULT EXPECT MORE IN THE WAY OF CLOUDS FOR THE SECOND HALF OF THE WEEKEND AND THE THREAT OF SHOWERS ON MONDAY. BEYOND THAT...IT LOOKS LIKE THE SUMMER-LIKE 90 DEGREE READINGS OF THE PAST FEW DAYS HAVE WAVED BYE-BYE UNTIL NEXT YEAR. WILL GO TO PRESS LATE THIS MORNING...PENDING A 4 AM CONFERENCE CALL ON GUSTAV WITH THE NATIONAL HURRICANE CENTER. PRODUCTS EXPECTED ON STREET BETWEEN 430 AND 5 AM. MARINE...SEAS CURRENTLY RUNNING 5 TO 7 FT...AND THAT WILL INCREASE. EXPECT THOSE NUMBERS TO INCREASE BY ABOUT ANOTHER 3 TO 5FT BY MID-DAY. AS FOR THE WINDS...A GALE WARNING WILL BE CONTINUED FOR THIS AFTERNOON INTO THIS EVENING FOR SUSTAINED WINDS 30 TO 35 KT AND GUSTS AROUND 45 KT. GOOD NEWS...IS THAT CONDITIONS SHOULD NOT TAKE TOO LONG TO SUBSIDE ONCE GUSTAV MOVES AWAY...AND HIGH PRESSURE MOVES IN. BY TOMORROW THE WINDS WILL BACK TO 10 TO 15 KT AND THE SEAS WILL HAVE SUBSIDED TO 2 TO 4 FT. CT...WIND ADVISORY CTZ007>012. NY...WIND ADVISORY NYZ071>081. DENSE FOG ADVISORY NYZ078>081. NJ...WIND ADVISORY NJZ003>006 AND NJZ011. MARINE...GALE WARNING ALL WATERS...ANZ338-335-330-350-353-355. JK
CTZ005>012-NJZ002>006-011-NYZ067>081-111600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 430 AM EDT WED SEP 11 2002 TROPICAL STORM GUSTAV WAS LOCATED JUST EAST NORTHEAST OF CAPE HATTERAS NORTH CAROLINA AND WILL MOVE NORTHEAST AWAY FROM THE COAST TODAY. IN THE MEANTIME...A STRONG COLD FRONT WILL MOVE ACROSS THE TRI STATE AREA THIS MORNING. ...WIND ADVISORY IN EFFECT FOR PORTIONS OF THE TRI STATE AREA... A COLD FRONT WILL SWEEP ACROSS THE LOCAL AREA EARLY THIS MORNING AS GUSTAV PASSES WELL SOUTH OF LONG ISLAND. WINDS WILL SHIFT AROUND TO THE NORTHWEST IN THE WAKE OF THE FRONT AND WILL INCREASE...BECOMING QUITE STRONG AND GUSTY BY LATE MORNING. SUSTAINED WINDS OF TO 25 TO 35 MPH WITH GUSTS AROUND 45 MPH ARE EXPECTED BY MIDDAY ACROSS THE TRI STATE AREA...WITH THE STRONGEST WINDS EXPECTED ALONG THE COAST. THE STRONG WINDS WILL CONTINUE THROUGH THE AFTERNOON BEFORE STARTING TO DIMINISH TONIGHT AS GUSTAV MOVES RAPIDLY OFF TO THE NORTHEAST AND AS HIGH PRESSURE BEGINS TO BUILD INTO THE REGION FROM THE WEST. ...MINOR FLOODING... MINOR COASTAL FLOODING WILL ALSO OCCUR AROUND THE TIMES OF HIGH TIDE ALONG THE SOUTH SHORE OF LONG ISLAND. THE SOUTHERLY SWELLS FROM GUSTAV IN COMBINATION WITH TIDE LEVELS WHICH ARE STILL AT ASTRONOMICALLY HIGH LEVELS FROM THE NEW MOON ON SATURDAY...ARE CAUSING TIDE LEVELS TO RUN 1/2 TO 1 FOOT ABOVE NORMAL. THIS IS ENOUGH TO CAUSE MINOR COASTAL FLOODING AROUND THE TIMES OF HIGH TIDE...ESPECIALLY IN THE VULNERABLE BACK BAYS. THE SOUTHERLY SWELLS ARE PREVENTING THE BAYS FROM DRAINING NORMALLY DURING LOW TIDE CAUSING THE WATER TO PILE UP. ...RIP CURRENTS... SWELLS GENERATED BY GUSTAV ARE CAUSING ROUGH SURF AND DANGEROUS RIP CURRENTS ALONG THE SOUTH SHORE OF LONG ISLAND. RIP CURRENTS FORM WHEN WATER...PILED AGAINST THE SHORE...BEGINS TO RETURN TO DEEPER WATER. THESE CURRENTS GENERALLY EXTEND ONLY A FEW HUNDRED FEET AT MOST FROM THE SHORE...BUT UNFORTUNATELY CAN PANIC EVEN THE MOST EXPERIENCED SWIMMERS. IF CAUGHT IN A RIP CURRENT...DO NOT TRY TO FIGHT IT. SWIM PARALLEL TO THE SHORE UNTIL YOU BREAK FREE...THEN SWIM DIAGONALLY TOWARD THE SHORE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ER/OKX/
The national radar mosaic for the moment the first event began.
15 high wind. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| High Wind, Bronx | 2002-09-11 | 66 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320519, 5320520, 5320521, 5320522, 5320523, 5320524, 5320525, 5320526, 5320527, 5320528, 5320529, 5320530, 5320531, 5320532, 5320533.